Magnesium - Drug Interactions


R3 Remedies - Drug Interactions with Magnesium
 
"Just as some drugs mean that you should avoid certain foods, some supplements don't play well with some medications."  

Very true. Which is why we insist that our site and other electronic communications are not medical advice, and don't replace it. A medical professional who knows your full history is the place to go for full due diligence. 

On the subject of magnesium, we hope the following tips prompt better conversations with the medical professionals in your life.

  1. Drug Interference
  2. Drug Boosts
  3. Drugs That Lower Magnesium (spoiler: Cannabis is one)

 

Drug Interference

Magnesium reduces the effectiveness of some drugs, or interferes with their absorption. These include, but may not be limited to:

  • Some antibiotics/ anti-malarials: Quinolone & Tetracycline classes, Nitrofuratonin
  • Bisphosphonates like Alendronate and Etidronate (osteoporosis)
  • Chlorpromazine (tranquilizer)
  • Digoxin (heart medication)
  • Oral anti-coagulants
  • Peniciliamine (chelation)

Some of these cases make taking or soaking in magnesium a bad idea. Others may just require you to take the drug and magnesium at different times. Talk to your doctor.

Drug Boosts

In some few cases, magnesium will boost a drug's effects. The key case to note is anesthesia, which includes major muscle relaxants. Let medical staff know if you are taking magnesium supplements, laxatives, or antacids before any surgical procedures.

Really, before any surgical procedure happens, you should be letting medical staff know about every medication or supplement you take. Or any prescription you have. That's just common sense.

 

Drugs that Lower Magnesium

Finally, there are drugs that tend to drive the body's magnesium levels down, especially with long-term use. You should think about counteracting that somehow.

You should especially ask your doctor about countering the magnesium-depleting effects of the drugs listed below:

  • Cannabis (Marijuana, Hashish) depletes the body's stores of magnesium - one reason people sometimes feel edgy after the effects wear off.
  • Furosemide (Lasix), esp. in higher doses.
  • Proton-pump inhibitors (stomach acid reducers).
  • Some Thiazides (diuretics) like Hydrochlorothiazide.

Note that a number of other medications will also lower bodily magnesium levels over time. Make this a regular question.